Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 266, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2002, 6:02 PM CDT for Madison County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2002, 6:02 PM CDT (23:02 UTC)
- Expired
- Jul 31, 2002, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
596 WUUS54 KBMX 312302 SVRBHM ALC089-312330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 PM CDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 630 PM CDT * AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GURLEY...MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NEW HOPE AND OWENS CROSSROADS. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:15 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 31, 3:15 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 315 PM CDT WED JUL 31 2002 SHEAR AXIS ACROSS THE EXTREME NORTHERN SECTIONS WILL MOVE SLOWLY SOUTHWARD OVERNIGHT AND REACH THE CENTRAL SECTIONS ON THURSDAY. THIS AXIS THEN MOVES INTO THE SOUTHERN SECTIONS OF THE AREA ON THURSDAY AND GRADUALLY DISSIPATES. SURFACE LOW IS FORECAST TO DEVELOP ACROSS PORTIONS OF GEORGIA...THEN WORK WEST ACROSS THE SOUTHERN SECTIONS ON FRIDAY INTO SATURDAY. FOR MUCH OF THE WEEKEND THE AREA WILL REMAIN IN MAINLY AN EASTERLY FLOW. MODELS CONTINUE TO HAVE A HARD TIME WITH PLACEMENT OF BEST MOISTURE AND TIMING REMAINS A PROBLEM. FOR OVERNIGHT...WILL KEEPS POPS MAINLY IN THE SCATTERED CATEGORY BUT BASE FORECAST ON LATEST RADAR LOOPS. ON THURSDAY...HIGHER POPS WILL BE ACROSS THE SOUTHERN SECTIONS NEAR THE SHEAR AXIS AND WILL TAPER OFF POPS AS YOU GO NORTHWARD. SOME SLIGHTLY DRIER AIR MOVES INTO THE NORTHERN SECTIONS FRIDAY/FRIDAY NIGHT AND SLIGHT CHANCE POPS LOOK GOOD HERE... WITH SCATTERED POPS REMAINING ACROSS THE SOUTH. FOR THE WEEKEND...ENOUGH DRY AIR SPREADING INTO THE AREA FROM THE NORTH TO LEAVE OUT POPS IN THE TN VLY...WITH ONLY SMALL POPS CENTRAL AND SCATTERED POPS SOUTH. LOOKING INTO EARLY NEXT WEEK...AREA REMAINS UNDER AN EAST/SOUTHEAST FLOW AT THE SURFACE AND WILL CONTINUE WITH ONLY SMALL POPS EACH DAY. HSV 71/90/71/92/71 5312 BHM 71/90/71/91/71 5422 MGM 72/90/72/90/71 3534 .BHM...NONE.
In the hours before
Special weather statement, Jul 31, 1:30 PM CDT, 4 hours 32 minutes before
ALZ001>050-312030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED JUL 31 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. AN UPPER LEVEL LOW...COMBINED WITH A MOIST AND UNSTABLE AIR MASS AT THE SURFACE...WILL HELP SHOWERS AND THUNDERSTORMS FORM ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING. THE STORMS SHOULD REACH THEIR PEAK COVERAGE AND INTENSITY BETWEEN 2 AND 7 PM. WHILE ANY INDIVIDUAL STORM MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE HAIL OR GUSTY WINDS...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED. THE PRIMARY THREAT FROM THE THUNDERSTORMS TODAY WILL BE FREQUENT LIGHTNING STRIKES...AND BRIEF PERIODS OF HEAVY RAIN. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
Local storm report, Jul 31, 5:21 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM SKYLINE AL 0.75 IN HAIL
07/31/02 JACKSON REPORTED BY JACKSON
COUNTY EMA. DIME SIZED
HAIL IN SKYLINE. ALSO
REPORTED ONE TREE DOWN IN
SKYLINE.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:10 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 35 min |
| Jul 30, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 34 min |
| Jul 30, 7:33 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 27 min |
| Jul 31, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 27 min |
| Jul 31, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.